Neuroleptic Malignant Syndrome: A potential mimic of acute encephalitis syndrome

Authors

  • Radhay Shyam Yadav Department of Internal Medicine, Nepal Medical College Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu https://orcid.org/0000-0002-6894-3123
  • Anup Raj Upreti Clinical Pharmacist, Nepal Medical College and Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu
  • Prabin Khatri Department of Inter
  • Bishal Bharati Department of Internal Medicine, Nepal Medical College Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu
  • Pingala Khadka Intern, Nepal Medical College Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu
  • Ashryata Manandhar Intern, Nepal Medical College Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu
  • Sammi Joshi Intern, Nepal Medical College Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu
  • Khusboo Chaudhary Intern, Nepal Medical College Teaching Hospital, Attarkhel, Gokarneshwor-8, Kathmandu

DOI:

https://doi.org/10.3126/nmcj.v25i3.59024

Keywords:

Bromocriptine, neuroleptic malignant syndrome, olanzapine

Abstract

Neuroleptic malignant syndrome (NMS) is a neurological emergency due to neuroleptic medications which is characterized by fever, muscle rigidity, autonomic instability, and altered mental status. Here we report a case of a 74 years old female who presented with complaints of fever, altered sensorium, restlessness, self-muttering, irritation, muscular rigidity, decreased mobility and diaphoresis. She was under medication olanzapine for schizoaffective disorder. It is a diagnosis of exclusion after detailed examinations and investigations. The patient was managed with bromocriptine and supportive measures. NMS may mimic acute encephalitis syndrome. Therefore, NMS should be included in differential diagnosis with presentation as in our case.

Downloads

Download data is not yet available.
Abstract
48
PDF
37

Downloads

Published

2023-10-03

How to Cite

Yadav, R. S., Upreti, A. R., Khatri, P., Bharati, B., Khadka, P., Manandhar, A., Joshi, S., & Chaudhary, K. (2023). Neuroleptic Malignant Syndrome: A potential mimic of acute encephalitis syndrome. Nepal Medical College Journal, 25(3), 268–270. https://doi.org/10.3126/nmcj.v25i3.59024

Issue

Section

Case Reports